MAUDE Adverse Event Report: COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number TRI-25M
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products:.035 wire guide (unknown make or model) investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The evaluation of the photos provided from the customer confirms the cutting wire was broken.Without return of the complaint device, further investigation cannot be completed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can occur if the handle is manipulated with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user:" upon removing device from packaging, uncoil and straighten sphincterotome.Carefully remove precurved stylet from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to sphincterotome and render it inoperable." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user: " when applying current, ensure cutting wire is completely out of endoscope." the instructions caution the user: "contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire, and/or damage to endoscope." if the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use for this sphincterotome direct the user: "before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode." if the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this could have contributed to cutting wire breakage.The instructions for use caution the user the "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all tri-tome pc triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a tri-tome pc triple lumen sphincterotome.As reported to customer relations: during the papillotomy, the papillotome's cutting wire ruptured [cutting wire broke in two locations], making it impossible to use.It was necessary to use the pre-cut papillotome [needle knife].The following clarification was received 1/06/2017 from the distributor: "[in] the medical report we received on this case, there was no information from which part of the device was inside the patient or even that an additional procedure was required.We soon concluded that there was no harm to the patient.".

Brand Name
TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6236853
Report Number1037905-2017-00017
Device Sequence Number841332
Product Code KNS
UDI-Device Identifier00827002225558
UDI-Public(01)00827002225558(17)190906(10)W3763345
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberTRI-25M
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2016
Initial Report FDA Received Date01/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FUJINON ENDOSCOPE, UNKNOWN MAKE OR MODEL
Patient Age75 YR